Alert archive / Kansas / Flash Flood Warnings in 2019

Flash Flood Warning 16, NWS Springfield, MO

May 6, 2019Cherokee County, Crawford County, Kansas

NWS Springfield, MO issued this flash flood warning at May 6, 2019, 11:36 PM CDT for Cherokee County, Crawford County, Kansas. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 6, 2019, 11:36 PM CDT (04:36 UTC)
Expired
May 7, 2019, 5:30 AM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Cherokee County, KS, Crawford County, KS

The radar

The Springfield radar (KSGF), 132 km from the middle of the area, began a volume at 04:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 6, 11:45 PM CDTFLASH FLOOD1 N Carona, KSNUMEROUS COUNTY ROADS ARE FLOODED ESPECIALLY NORTHERN CHEROKEE COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 4.6 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2019-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 86 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2019-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
86 J/kg
Mixed-layer CIN
-253 J/kg
Mixed-layer LCL
1301 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

440 
WGUS53 KSGF 070436
FFWSGF
KSC021-037-071030-
/O.NEW.KSGF.FF.W.0016.190507T0436Z-190507T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
1136 PM CDT MON MAY 6 2019

The National Weather Service in Springfield has issued a

* Flash Flood Warning for...
  Cherokee County in southeastern Kansas...
  Southern Crawford County in southeastern Kansas...

* Until 530 AM CDT.

* At 1136 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Creeks, streams, and low water crossings will be especially
  susceptible to the dangers of flash flooding.
  Locations in the warning include...
  Pittsburg...                      Baxter Springs...
  Frontenac...                      Columbus...
  Galena...                         Girard...
  Cherokee...                       Weir...
  Lowell...                         Sherman...
  Scammon...                        Chicopee...
  Mccune...                         West Mineral...
  Treece...                         Roseland...
  Neutral...                        Melrose...
  Beulah...                         Riverton...

This warning includes but is not limited to the following low water
crossings...
Highway 7 at Little Cherry Creek north of Columbus.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3753 9508 3748 9462 3700 9462 3700 9507

$$

Burchfield
2 follow-up statements
633 
WGUS73 KSGF 070752
FFSSGF

Flash Flood Statement
National Weather Service Springfield MO
252 AM CDT TUE MAY 7 2019

KSC021-037-071030-
/O.CON.KSGF.FF.W.0016.000000T0000Z-190507T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cherokee KS-Crawford KS-
252 AM CDT TUE MAY 7 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 AM CDT FOR
CHEROKEE AND SOUTHERN CRAWFORD COUNTIES...

At 252 AM CDT, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain over the warned area. Up to two
inches of rain have already fallen. Flash flooding is expected to
begin shortly.

This warning includes but is not limited to the following low water
crossings...
Highway 7 at Little Cherry Creek north of Columbus.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3753 9508 3748 9462 3700 9462 3700 9507

$$

Burchfield
878 
WGUS73 KSGF 071023
FFSSGF

Flash Flood Statement
National Weather Service Springfield MO
523 AM CDT TUE MAY 7 2019

KSC021-037-071032-
/O.EXP.KSGF.FF.W.0016.000000T0000Z-190507T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cherokee KS-Crawford KS-
523 AM CDT TUE MAY 7 2019

...THE FLASH FLOOD WARNING FOR CHEROKEE AND SOUTHERN CRAWFORD
COUNTIES WILL EXPIRE AT 530 AM CDT...

Doppler radar indicated heavy rain due to thunderstorms was 
approaching the area. The area has already received heavy rainfall 
within the last twelve hours. This will cause minor flooding in the 
advisory area.

LAT...LON 3753 9508 3748 9462 3700 9462 3700 9507

$$

Burchfield

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at May 6, 6:33 PM CDT, 5 hours 3 minutes earlier.

Area forecast discussion, May 6, 6:33 PM CDT, 5 hours 3 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
633 PM CDT Mon May 6 2019

.SHORT TERM...(This evening through Tuesday Night)
Issued at 300 PM CDT Mon May 6 2019

The clouds have cleared out of the area this afternoon as some weak
mid level ridging developed. The sunny skies are allowing for
boundary layer recovery that will set the stage for more active
weather tonight. Early this afternoon, a frontal boundary was
positioned from central Kansas into northern Missouri and as this
slowly sags southward will become the main focus for convection.

Consensus of short term CAMs is for convective development across
southern Nebraska/northern Kansas in vicinity of boundary this
afternoon, where ML CAPES of 1500 to 2500 j/kg are expected to
reside along with sufficient deep layer shear for organized
convection. A weak shortwave is poised to move into Kansas this
evening, with a modest 40 knot low level jet developing from
Oklahoma into Kansas. This will aid in continued convective
development with storms likely congealing into an MCS and moving
southeast into central Missouri and southeast Kansas later this
evening and overnight with a damaging wind risk and to a lesser
extent a hail and tornado risk. In addition, the potential for heavy
rainfall and flash flooding will become more problematic, especially
since the ground is already saturated.

Ongoing morning convection Tuesday will play a major factor for
sensible weather and additional severe weather threat for later in
the day.

First, the severe weather threat: Main surface boundary is
likely to remain located across central Missouri back into Kansas,
with outflow boundaries from morning convection likely further
south. Morning convection is likely to move eastward, allowing
enough recovery time for greater instability by afternoon. If the
atmosphere can recover quickly enough, we will likely see more
severe storms develop once again, with the best chances over
central Missouri and southeast Kansas in vicinity of the boundary.
Damaging winds and hail will be the main threats, but we cannot
rule a tornado out near the boundary interface from late afternoon
into the evening hours.

Storms will then likely continue into the overnight hours as well
as a low level jet develops over the plains with additional
convection developing over Kansas and moving eastward into the
area after 06Z. Will have to watch for an increased flash flood
risk to the south of the existing watch.

Second, sensible weather: Clouds, lingering precipitation and
surface boundary location will play a big role in high
temperatures. There will likely be a rather large north-south
gradient, with areas near the Arkansas border in the 80s and just
low 70s over central Missouri. Confidence is not high though in
any one location's high temperature for Tuesday afternoon.

.LONG TERM...(Wednesday through Monday)
Issued at 300 PM CDT Mon May 6 2019

The active weather will continue on Wednesday and into Thursday.
Southwest flow aloft will continue, with the main upper level
shortwave trough expected to become negatively tilted as it lifts
into western Kansas Wednesday morning and continues to lift
northeast into Nebraska and Iowa Wednesday night and into the
Great Lakes on Thursday. The attendant surface cold front will
move across Kansas Wednesday and into Missouri on Thursday. Still
quite a bit of uncertainty regarding timing and overall severe
weather threat Wednesday as models show varying degrees of
convection across the region. Global models do suggest ample shear
and instability for the potential for all modes of severe weather
Wednesday into Wednesday night and then again across the eastern
Ozarks on Thursday.

Quiet conditions are then expected from late Thursday night all the
way through Saturday as surface high pressure moves across the area.
Another cold front looks to drop through the area Saturday night
into Sunday morning for the possibility of more rain, albeit lighter
amounts and then back to quiet weather for Monday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 616 PM CDT Mon May 6 2019

Convection firing once again over northeast Kansas. This activity
is expected to slide southeast and begin to affect the area
overnight. Showers will be scattered in nature with a few
thunderstorms. VFR candidness are expected for the most part some
MVFR to brief IFR within the thunderstorms.

This activity should clear out around 11z with a brief respite
during the remainder of the morning with showers and thunderstorms
once again developing on Tuesday afternoon.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch through Thursday morning for MOZ055>058-
     066>071-077>081-088-089.

KS...Flash Flood Watch through Thursday morning for KSZ073-097-101.

&&

SHORT TERM...Raberding
LONG TERM...Raberding
AVIATION...Gaede
Hazardous weather outlook, May 6, 8:28 PM CDT, 3 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
828 PM CDT Mon May 6 2019

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-080130-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
828 PM CDT Mon May 6 2019

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited tornado risk.
  Elevated hail risk.
  Elevated thunderstorm wind damage risk.
  Limited flooding risk.
  Significant lightning risk.

DISCUSSION...

Severe thunderstorms over east central Kansas are expected to move
southeast into the outlook area this evening reaching the Fort
Scott and Nevada areas by 930 pm and then the I-44 corridor from
Joplin to Lebanon between 1130 pm and 1 am. The storms will
continue east and southeast into most of the rest of Ozarks
overnight.

The storms will be strongest through 1 am having the potential
for 60 to 70 mph winds and half dollar sized hail. A brief short
lived tornado cannot be ruled out but tornadoes are not the
primary threat. Storms are expected to gradually weaken after 1
am, but a more marginal or lower risk for severe weather will
still exist.

Period of heavy rainfall with some storms may lead to flash
flooding, especially in areas where storms can line up and train
or persist longer over the same areas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Periods of showers and thunderstorms are expected from Tuesday
through early Thursday. Severe thunderstorms are possible Tuesday
and again Wednesday. The severe threat Wednesday night could be
more significant if certain ingredients materialize, therefore
please stay up to date on the forecast.

Periods of heavy rain and flooding will be possible Tuesday
through early Thursday. Total rainfall amounts of two to four
inches are possible through Thursday. Highest rainfall amounts
look to occur north of Interstate 44.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

DSA

In the hours before

Local storm report, May 6, 6:04 PM CDT, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
604 PM CDT MON MAY 6 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     TORNADO          3 S ELSEY               36.81N 93.54W
04/30/2019                   STONE              MO   NWS STORM SURVEY

            CORRECT PREVIOUS TORNADO TRACK (NOT A NEW
            TRACK), MOVING THE START LOCATION BACK TO
            THE WEST. A NWS DAMAGE SURVEY TEAM CONFIRMED
            AN EF-1 TORNADO TOUCHED DOWN 3S ELSEY. THE
            TORNADO WAS ON THE GROUND FOR APPROXIMATELY
            25 MINUTES AND LIFTED SIX MILES SOUTHWEST OF
            CHADWICK. THERE WAS ROOF DAMAGE TO ONE HOME,
            THREE OUT BUILDINGS DESTROYED OR DAMAGED, A
            PICKUP TRUCK ROLLED, AND NUMEROUS TREES
            UPROOTED OR SNAPPED INCLUDING ONE THAT FELL
            ON AND DAMAGED A HOME.

&&

DSA
Special weather statement, May 6, 9:22 PM CDT, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Springfield MO
922 PM CDT MON MAY 6 2019

KSZ097-070245-
Crawford KS-
922 PM CDT MON MAY 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR CRAWFORD COUNTY UNTIL 945 PM
CDT...

At 921 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles north of Mccune to near Arma. Movement
was northeast at 15 mph.

Half inch hail will be possible with these storms.

Locations impacted include...
Frontenac...                      Girard...
Arma...                           Franklin...
Arcadia...                        Walnut...
Hepler...                         Croweburg...
Greenbush...                      Ringo...
Farlington...                     Brazilton...
Polk...                           Englevale...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely. Listen for possible warnings
and be prepared to take appropriate action should severe weather
threaten.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
southeastern Kansas...and southwestern and west central Missouri.

LAT...LON 3768 9509 3767 9461 3764 9461 3748 9467
      3740 9509
TIME...MOT...LOC 0221Z 205DEG 14KT 3747 9501 3754 9476

Titus
Local storm report, May 6, 10:13 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1013 PM CDT MON MAY 6 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     TSTM WND GST     3 N METZ                38.04N 94.45W
05/06/2019  E70 MPH          VERNON             MO   TRAINED SPOTTER

            TRAINED WEATHER SPOTTER REPORTS 60-70 MPH
            WIND GUSTS AND NICKEL HAIL. RELAYED BY LAW
            ENFORCEMENT.

&&
Local storm report, May 6, 10:19 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1019 PM CDT MON MAY 6 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1012 PM     TSTM WND DMG     ARCADIA                 37.64N 94.63W
05/06/2019                   CRAWFORD           KS   FIRE DEPT/RESCUE

            ARCADIA FIRE DEPT REPORTS 2-3 INCH TREE
            LIMBS DOWNED IN TOWN.

&&
Local storm report, May 6, 10:25 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1025 PM CDT MON MAY 6 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     TSTM WND DMG     3 S HORTON              37.94N 94.37W
05/06/2019                   VERNON             MO   LAW ENFORCEMENT

            REPORT OF A TRACTOR TRAILER BLOWN OFF THE
            ROADWAY BY HIGH WINDS ON I-49 AT THE 111
            MILE MARKER.

&&
Special weather statement, May 6, 11:11 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Springfield MO
1111 PM CDT MON MAY 6 2019

MOZ088-089-093-094-070500-
Jasper MO-Dade MO-Newton MO-Lawrence MO-
1111 PM CDT MON MAY 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR NEWTON...LAWRENCE...SOUTHERN
JASPER AND EASTERN DADE COUNTIES UNTIL MIDNIGHT CDT...

At 1111 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Stockton to 9 miles north of Sarcoxie to
Joplin. Movement was southeast at 35 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Joplin...                         Carthage...
Neosho...                         Webb City...
Stockton Lake...                  Monett...
Mount Vernon...                   Galena...
Seneca...                         Granby...
Duquesne...                       Sarcoxie...
Pierce City...                    Duenweg...
Diamond...                        Loma Linda...
Miller...                         Leawood...
Silver Creek...                   Shoal Creek Drive...

This includes the following highways...
 Interstate 44 between mile markers 0 and 52.
 Interstate 49 between mile markers 20 and 39.

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
southeastern Kansas...and southwestern Missouri.

LAT...LON 3678 9462 3708 9462 3719 9408 3730 9407
      3730 9392 3749 9377 3758 9384 3757 9362
      3728 9363 3728 9361 3694 9386 3693 9406
      3690 9407
TIME...MOT...LOC 0411Z 319DEG 31KT 3771 9382 3721 9413 3709 9447

Titus

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 9:11 PM CDTSevere Thunderstorm WarningSGFBourbon64 min
May 6, 9:22 PM CDTSpecial Weather StatementSGFCrawford23 min
May 6, 9:44 PM CDTSevere Thunderstorm WarningSGFBourbon, Crawford46 min
May 6, 10:09 PM CDTSevere Thunderstorm WarningSGFCrawford51 min
May 6, 10:27 PM CDTFlash Flood WarningSGFBourbon, Crawford6 hr
May 6, 10:36 PM CDTSevere Thunderstorm WarningSGFCherokee, Crawford39 min
May 6, 11:01 PM CDTRiver Flood WarningSGFBourbon45 hr
May 6, 11:04 PM CDTSevere Thunderstorm WarningSGFCherokee41 min
May 7, 4:34 AM CDTAreal Flood AdvisorySGFBourbon, Crawford16 hr
May 7, 5:26 AM CDTAreal Flood AdvisorySGFCherokee, Crawford15 hr

Nearby

Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.